Florida, 2008

Hail and Damaging Wind in Florida, April 6, 2008

April 6, 2008 · NWS MLB · 5 events in 2 counties and zones

A weak cold front stalled across central Florida triggering thunderstorms that produced heavy rain, hail and wind damage in Osceola and Brevard counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A weak cold front stalled across central Florida triggering thunderstorms that produced heavy rain, hail and wind damage in Osceola and Brevard counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 6, 1:17 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 6, 1:17 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
217 PM EDT SUN APR 6 2008

.DISCUSSION...

...STRONG STORMS WITH LOCALLY HEAVY RAIN INTO TONIGHT...

CURRENTLY/TONIGHT...ACTIVITY DEVELOPING ACROSS NW INTERIOR PORTIONS
IN ADVANCE OF NEXT IMPULE ACROSS THE GULF OF MEXICO THAT WILL TRACK
TOWARD THE NRN PENINSULA OVERNIGHT. WILL CARRY LIKELY SHOWER AND
THUNDERSTORM CHANCES INTO THE TONIGHT PERIOD WITH HIGHEST COVERAGE
NORTHERN SECTIONS AS NEXT S/W APPROACHES IN THE SRN STREAM. COULD
SEE A FEW SVR TO STRONG STORMS FROM LATE AFTERNOON INTO LATE EVENING
WITH ACTIVITY CONTINUING INTO THE LATE NIGHT HOURS AS MID LVL WAVE
APPROACHES. STILL THINK GFS OVERDONE WITH ITS STRONGER SFC LOW
DEPICTION AND WILL LEAN TWD A SOMEWHAT WEAKER LOW PRESSURE AREA BY
PASSING THE AREA LATE TONIGHT.

MONDAY...WILL CONTINUE LIKELY RAIN CHANCES ACROSS SRN SECTIONS
DURING THE EARLY MORNING HOURS THEN SFC WINDS SHOULD SHOULD BECOME
NE/N ACROSS THE MUCH OF THE FORECAST AREA BY LATE AFTN AS SFC LOW
AND MID LVL WAVE MOVE EAST OUT INTO THE ATLC. TSTM CHCS SHOULD BE
MAINLY LIMITED TO SRN SECTIONS IN THE MORNING AND FAR SRN SECTIONS
DURING THE AFTN HRS. IT WILL BECOME BREEZY ALONG N CSTL SECTIONS
THROUGH THE DAY WITH GRADUAL CLEARING INTO AFTERNOON.

.MON NIGHT-TUE NIGHT...GFS REMAINS ADAMANT IN USHERING DRIER AIR
DOWN THE PENINSULA BEGINNING MON NIGHT THROUGH TUE NIGHT BEHIND THE
AFOREMENTIONED FRONTAL BOUNDARY. REMAIN A BIT SKEPTICAL IF IT WILL
HAPPEN THIS QUICKLY AND THEREFORE WILL LEAVE SOME POPS IN MON
EVENING SOUTHWARD. HIGH PRESSURE WILL SLOWLY BUILD DOWN THE ATLC
SEABOARD PROVIDING NORTHEASTERLY WINDS THROUGH THIS TIME PERIOD.
WILL KEEP A SCHC FOR SHOWERS SOUTHWARD ON TUE DUE TO PROXIMITY OF
BOUNDARY AND RESIDUAL MOISTURE. LOW TEMPERATURES IN THE UPPER
50S/LOWER 60S NORTH TO MIDDLE 60S SOUTH. HIGHS ON TUE UPPER 70S TO
AROUND 80 DEGREES ALONG THE COAST AND LOWER 80S INLAND.

.WED-SAT...(PREVIOUS DISCUSSION)...GENERAL INFLUENCE FROM ELONGATED
SURFACE RIDGE ALONG THE EASTERN SEABOARD WITH LOW-LEVEL TRAJECTORIES
ONSHORE VEERING SOUTHEAST INTO THU FOR FLORIDA. DEEP LAYER
DRYING...BUT LOW LEVELS TO REMAIN REINFORCED DUE TO MARITIME FLOW.
UPPER RIDGING ALSO IN PLACE ALONG THE SEABOARD SHOULD HELP TO
DIMINISH RAIN CHANCES THROUGH THE END OF THE WEEK EXCEPT FOR A SMALL
THREAT OF COASTAL SHOWERS. THE HIGH CENTER SETTLES SOUTH OFFSHORE
CAROLINAS BY WEEKS END. NEXT SIGNIFICANT SYSTEM APPROACHES PANHANDLE
SAT AS LOCAL ATMOSPHERE RESPONDS IN A PREFRONTAL POSTURE WITH SOUTH
TO SOUTHWEST WINDS. THIS SUPPORTED BY AN IMPRESSIVE 500MB TROUGH AND
CLOSED LOW DIGGING DEEP INTO THE SOUTHLAND...BUT WITH SURFACE
CYCLONE FORECAST TO MOVE THROUGH THE MIDWEST. ASSOCIATED COLD FRONT
ON CFL DOOR STEP SAT NIGHT.

&&

.AVIATION...COVERAGE OF SHOWERS/TSTMS INCREASING ACROSS NRN
TERMINALS (KLEE/KSFB/KMOC/KISM) WITH ACTIVITY MOVING TWD KDAB-KTIX
THROUGH 19-20Z. ADDITIONAL SHRA/TSRA WILL DEVELOP VCNTY OF KMLB/KVRB
FROM 20Z-24Z. SCT SHRA/TSRA EXPECTED INTO THE OVERNIGHT HRS WITH
MVFR CIGS NRN TERMINALS.

&&

.MARINE...MAIN CONCERN THROUGH TONIGHT WILL BE SCT-NMRS SHOWERS
AND LIGHTNING STORMS WITH STRONG GUSTY WINDS AND FREQUENT LIGHTNING.
AS SFC LOW PULLS AWAY FROM THE AREA ON MONDAY N/NE WINDS WILL
INCREASE ACROSS NRN CENTRAL MARINE ZONES DURING THE AFTERNOON HRS
BUILDING SEAS TO 6-7 FT ACROSS THE NRN OFFSHORE SEGMENT IN THE
AFTERNOON. MON NIGHT-FRI...BIT OF A NORTHERLY SURGE MON NIGHT BEHIND
THE BOUNDARY WITH NORTHEAST SPEEDS 15-20 KTS OFFSHORE (CAUTIONARY
CONDITIONS) & 10-15 KTS CLOSER TOWARDS THE COAST. WINDS WILL
GRADUALLY RELAX TUE-TUE NIGHT WHILE REMAINING NORTHEASTERLY. WINDS
BECOME EASTERLY WED AND THEN SOUTHEASTERLY ON THU/FRI AS A HIGH
PRESSURE CENTER MOVES OFF THE CAROLINA COAST AND INTO THE WESTERN
ATLC. WILL KEEP SEAS CAPPED AT 6 FT OFFSHORE FOR NOW AS A DEVELOPING
SWELL COMPONENT MOVES SOUTHWARD ACROSS THE COASTAL WATERS MON NIGHT
AND CONTINUES THROUGH THE REMAINDER OF THE WEEK. AS A RESULT...AN
ELEVATED RIP CURRENT THREAT WILL BE AROUND FROM EARLY THROUGH LATE
WEEK.

&&

.FIRE WEATHER...NO LOW RH CONCERNS THRU THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  77  62  77 /  70  30  10  10
MCO  67  83  63  82 /  70  30  10  10
MLB  68  79  67  79 /  70  50  10  20
VRB  70  81  67  80 /  60  60  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...VOLKMER
LONG TERM....SEDLOCK
Hazardous weather outlook, Apr 6, 5:23 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
623 AM EDT SUN APR 6 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-062200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
623 AM EDT SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE EXPECTED TO REDEVELOP
THIS AFTERNOON WITHIN THE WARM MOIST AIRMASS CURRENTLY IN PLACE
ACROSS EAST CENTRAL FLORIDA. WEST TO SOUTHWEST STEERING FLOW WILL
BRING THE STORMS TOWARD THE FLORIDA EAST COAST WHERE THEY WILL
INTERACT WITH THE EAST COAST SEA BREEZE. A FEW STRONG TO
MARGINALLY SEVERE STORMS CONTAINING STRONG WIND GUSTS...HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED THIS AFTERNOON.
ALTHOUGH THE STRONGEST ACTIVITY IS EXPECTED PRIOR TO SUNSET...
STORMS MAY PERSIST OR REDEVELOP OVERNIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA.

...FLOOD IMPACT...
DEEP MOISTURE AND A SLOWER STORM MOTION WILL PROMOTE LOCALLY HEAVY
DOWNPOURS AND EXCESSIVE RAINFALL AMOUNTS...POSSIBLY PRODUCING 2
TO 3 INCHES OF RAINFALL THIS AFTERNOON AND TONIGHT...CAUSING
TEMPORARY FLOODING OF URBAN AND POOR DRAINAGE AREAS.

...RIP CURRENT IMPACT...
A PERSISTENT LONG PERIOD OCEAN SWELL WILL CONTRIBUTE TO A MODERATE
RISK OF RIP CURRENTS AT THE BEACHES. ASK A LIFEGUARD ABOUT OCEAN
HAZARDS WHEN YOU ARRIVE AT THE BEACH AND DO NOT SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG STORMS WITH WIND GUSTS GREATER THAN 34 KNOTS MAY
CROSS THE INTRACOASTAL WATERS...THE BARRIER ISLANDS AND INTO THE
NEARSHORE ATLANTIC WATERS THIS AFTERNOON AND TONIGHT.

...WATERSPOUT IMPACT...
AS STORMS APPROACH THE EAST COAST THIS AFTERNOON...DEVELOPMENT OF
A FEW WATERSPOUTS WILL BE POSSIBLE OVER THE INTRACOASTAL AND
NEAR SHORE WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED MONDAY BUT MAY BE CONFINED
TO SOUTHERN COUNTIES. INCREASING ONSHORE WINDS AND BUILDING SEAS
WILL PROVE HAZARDOUS TO SMALL CRAFT AS EARLY AS MONDAY AND
CONTINUING MID WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Apr 6, 2:05 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT SUN APR 6 2008

FLZ053-061930-
OSCEOLA-
305 PM EDT SUN APR 6 2008

...STRONG THUNDERSTORMS AFFECTING NORTHERN OSCEOLA COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES SOUTH OF POINCIANA. THE STORM WAS MOVING EAST
AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE WEST LAKE TOHO
AND HARMONY.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS TO 50 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. THIS STORM MAY ALSO CONTAIN SMALL HAIL.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15

The radar

The Melbourne radar (KMLB), 45 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osceola

When
April 6, 2:57 PM EST
Where
Osceola County, 4.33 mi W of Nittaw
Measured
0.75 in hail
Reported by
Public
Coordinates
27.940, -81.070

Nickel size hail was reported on the Florida Turnpike and Highway 441 south of Holopaw.

Heavy Rain, Osceola

When
April 6, 3:39 PM EST
Where
Osceola County, 5.72 mi SSW of Lake Tohopekaliga
Reported by
Trained Spotter
Coordinates
28.150, -81.450

Over 2.30 inches of rain was reported in the Poinciana area.

Thunderstorm Wind, Osceola

When
April 6, 4:07 PM EST
Where
Osceola County, 1.96 mi ESE of Yeehaw Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
27.690, -80.890

An estimated wind gust to 69 mph was reported from a truck center on US Highway near Yeehaw Junction.

Hail, Brevard

When
April 6, 4:14 PM EST
Where
Brevard County, 1.4 mi WNW of Micco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.890, -80.520

One inch hail was reported near Micco.

Heavy Rain, Brevard

When
April 6, 7:00 PM EST to 7:20 PM EST
Where
Brevard forecast zone, 1.18 mi N of Evans Pines
Reported by
NWS Employee
Coordinates
27.947, -80.496

Rainfall near 3.25 inches fell in the Floridana Beach area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97712, 97758, 97760, 97714, 97764.